Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 239, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 29, 2020, 8:03 PM CDT for Red River County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2020, 8:03 PM CDT (01:03 UTC)
- Expired
- Aug 29, 2020, 9:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Red River County, TX
The radar
The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 6:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2850 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:59 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 29, 6:59 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
659 PM CDT Sat Aug 29 2020
.UPDATE...
Quick update to the forecast for tonight. Showers and
thunderstorms are developing across portions of west central
Arkansas and northeast Texas. HREF indicates these thunderstorms
will increase in coverage and intensity as they move south into
southwest Arkansas. As a result, have increased PoPs across this
area. In addition, a Severe Thunderstorm Watch has been issued for
portions of far northeast Texas, southeast Oklahoma, and southwest
Arkansas through 06z. Large hail and damaging winds will be
possible from these storms as they move into the area. /33/
&&
.PREV DISCUSSION... /issued 632 PM CDT Sat Aug 29 2020/
AVIATION...
For the 30/00z TAFs...VFR conditions continue to prevail across
the area this evening. Latest radar imagery from this evening
shows a few thunderstorms starting to develop across west central
Arkansas. Model guidance has these storms moving into portions of
northeast Texas, southwest Arkansas and southeast Oklahoma later
this evening and into the overnight hours. As such, have mention
of VCTS and VCSH mainly for KTXK, but other sites could see some
activity. Will have to amend any additional thunderstorm
development through the night. /33/
PREV DISCUSSION... /issued 316 PM CDT Sat Aug 29 2020/
SHORT TERM.../Tonight through Sunday/
Hot today areawide and meeting criteria for excessive warning in
several locales, even El Dorado briefly with 111. Not much drying
wind today with some calm sites and others varying. The good
mixing of the SW gusts are just our west today. So hot we shall
stay unless the convection gets carried away this evening and
overnight.
We have heat advisory criteria in for tomorrow, generally along
and west of I-49 on Sunday. We were on the fence with a flood
watch in our extreme north and the slight risk late in the SPC day
one, so with that in mind and no other adjacent NWS offices
locked in yet, we decided to let the HX advisory go out in the
first period for the overnight package. Last hour had 110 and
climbing at Shreveport and Tyler, Mineola and Mount Pleasant and
lastly DeQueen at 112 with top honors so far. So hope for the rain
to make a dent with more clouds and less keep Max's at bay,
because the high dew points will linger into the new week with out
some scouring. /24/
LONG TERM.../Monday through Saturday/
The forecast period begins with GFS/ECMWF/Canadian agreement that
the area will be in a zonal mid-level flow as a trough digs into the
Intermountain West and a ridge begins to build into the Southeast.
The zonal flow will shift to more southwesterly by mid-week as the
ridge builds in east of the area and the trough digs into Desert
Southwest. Monday through Tuesday will be fairly active with
diurnally driven showers and thunderstorms fueled by seabreeze and
weak disturbances pushing across the area. Southwestern Arkansas,
southeastern Oklahoma, and northeast Texas are highlighted by a
Slight Risk for severe weather on Monday as there could be the
development of an MCS in the southern Plains that pushes into the
area. With model forecasts showing 0-6km shear in the 30-35kt range
and steepening low-level lapse rates, the primary threat with this
feature would be damaging winds.
The models begin to diverge on Wednesday regarding the timing of a
deep mid-level longwave trough. The GFS is much earlier than the
ECMWF/Canadian and thus the forecast is closest to the National
Blend of Models (NBM). Nevertheless, the mid-level trough will cross
the area late this week and keep shower and thunderstorm chances up
across the region. The week will end with the passage of a cold
front Friday into Saturday, ushering a relatively drier and cooler
air mass into the area that will make conditions much more
comfortable.
For temperatures, highs will be near normal values on Monday,
ranging from the low to mid 90s across the area. On Tuesday and
Wednesday, increased showers and thunderstorms will help limit
temperatures north of the I-30 corridor with highs ranging from the
mid 80s there to the mid 90s in central Louisiana and Deep East
Texas. This will continue to be the pattern ahead of the front.
Looking out into next week, temperatures will be 5-10 degrees below
normal in the wake of a cold front with highs ranging from the lower
80s in southwestern Arkansas and southeastern Oklahoma to the upper
80s in central Louisiana and Deep East Texas. /04-Woodrum/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 95 77 94 / 10 20 10 40
MLU 76 92 76 96 / 10 30 10 60
DEQ 75 90 74 92 / 70 50 20 60
TXK 76 92 75 91 / 50 40 20 50
ELD 75 91 74 93 / 40 40 20 50
TYR 78 97 78 97 / 20 20 10 30
GGG 79 96 77 96 / 10 20 10 30
LFK 76 97 77 97 / 10 20 0 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
051-059>061-070-071.
Heat Advisory until 7 PM CDT this evening for ARZ072-073.
LA...Excessive Heat Warning until 7 PM CDT this evening for LAZ001-
002-010.
Heat Advisory until 7 PM CDT this evening for LAZ003>006-011>014-
017>022.
OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.
TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
097-108>112-124>126-136>138-150-151-153.
Heat Advisory until 7 PM CDT this evening for TXZ149-152-165>167.
&&
24/04Hazardous weather outlook, Aug 29, 7:02 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Shreveport LA 702 PM CDT Sat Aug 29 2020 ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-310015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-McCurtain-Red River-Bowie- 702 PM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... Scattered strong to severe thunderstorms will be possible across portions of the area late this evening into the overnight hours and some of these storms could be severe with hail and damaging winds possible. In addition to the severe threat, these storms could also produce flash flooding as grounds are saturated from recent rains from Hurricane Laura. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The heat will continue into at least the first part of next week. Depending on storm coverage Sunday into Monday, the Heat Advisory may need to be extended into early next week. Otherwise, thunderstorms will continue to be in the forecast through at least the middle portion of next week. Again, some of these storms could be strong to severe, especially on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for this evening into the overnight hours. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138- 149>153-165>167-310015- Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 702 PM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight... Isolated thunderstorms are possible later this evening and into the overnight hours. While an isolated strong or severe thunderstorm cannot be ruled out, widespread severe thunderstorms are not likely through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The heat will continue into at least the first part of next week. Heat advisories will likely be needed again in areas where power outages continue. Thunderstorms will continue to be in the forecast through at least the middle portion of next week. Some of these storms could be strong to severe, especially Sunday and Monday near and north of the Interstate 20 Corridor which includes the northern half of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and extreme northern Louisiana. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 29, 7:45 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Shreveport LA 745 PM CDT Sat Aug 29 2020 OKZ077-TXZ096-300130- McCurtain OK-Red River TX- 745 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND NORTHERN RED RIVER COUNTIES UNTIL 830 PM CDT... At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near Manchester, or 15 miles northwest of Clarksville, moving east at 25 mph. Half inch hail and strong winds between 40 and 50 mph will be possible with this storm. Locations impacted include... Clarksville, Idabel, Bagwell, Manchester, Detroit, Annona, Farmers Hill, Negley, Woodland, Silver City, Kanawha, Kiomatia, Albion and Bryarly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Oklahoma...and northeastern Texas. LAT...LON 3387 9531 3396 9484 3358 9488 3347 9531 TIME...MOT...LOC 0044Z 261DEG 21KT 3380 9521 15
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:45 PM CDT | Special Weather Statement | SHV | Red River | 45 min |
| Aug 29, 10:52 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Aug 30, 1:16 AM CDT | Special Weather Statement | SHV | Franklin, Titus | 44 min |
| Aug 30, 4:03 AM CDT | Heat Advisory | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more | 39 hr |
| Aug 29, 9:25 PM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 65 min |
| Aug 29, 10:19 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Nevada, Sevier | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.